Texas, 2019

Hail in Texas, June 3, 2019

June 3, 2019 · NWS EPZ · 1 event in 1 county or zone

An upper low moved into northern Utah into western Arizona. A weak surface low was located over southwest New Mexico with mid 50s dew points pushing into far west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low moved into northern Utah into western Arizona. A weak surface low was located over southwest New Mexico with mid 50s dew points pushing into far west Texas. A strong thunderstorm developed over eastern El Paso and dropped hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 3, 1:38 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 1:38 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
238 PM MDT Mon Jun 3 2019

.SYNOPSIS...
Our weather pattern is very slow to change so like yesterday, we
will see a chance for strong to severe thunderstorms from El Paso
and Las Cruces and to the east. For Tuesday it will be more of
the same. Finally by Wednesday our weather pattern will begin to
change and we will start to dry out and warm up through the
weekend. High temperatures this weekend will be around 5 degrees
above average.

&&

.DISCUSSION...
Our stagnant weather pattern continues. A large broad upper level
trough continues to sit over southern California and southern
Nevada. That puts us in a southwest flow aloft. At the surface the
east winds have once again pushed the dry line into southern New
Mexico, pushing in plenty of moisture. The combination of the
surface moisture and turning winds with the low will give us
another round of severe weather this afternoon and evening, mainly
from El Paso and Las Cruces and locations to the east of there.
The main threat will be strong winds and large hail. The threat of
severe weather for today will be greatly reduced after 9 PM as
this round of convection moves off to the east. But since the low
will be moving very slowly to the east, by tomorrow, it will be
centered over southern Arizona, so you guessed it, we will see
another day with a chance for strong to severe thunderstorms,
again mainly east of El Paso and Las Cruces.

On Wednesday, the upper level low will finally begin to get some
legs and make its move. By Wednesday afternoon the upper low will
be centered over northern New Mexico. This will be close enough to
give our northern mountains a slight chance for rain. For the
lower elevations, we will see a dry westerly flow on the south
side of the trough and that will help sweep all our moisture out
to the east. For Thursday and Friday, we will see the upper level
trough continue to drift off to the east, as an upper level ridge
builds across New Mexico. This ridge will keep us dry and begin
to warm us up. As we head into the weekend a broader upper level
ridge will build into the region, up out of Mexico. Depending on
where the upper ridge ends up will make all the difference to our
weather for next week. Previous runs of the extended models had
the ridge setting up over central Texas, that allowed moisture to
flow up out of the south into our region. But the latest run of
the extended GFS has the upper level ridge setting up just to our
south and that would mean our first really hot days of the
summer. We will see which solution later model runs go with for
now I have I have bumped up our temperatures some, but I also have
a chance of rain in the extended forecast.

&&

.AVIATION...Valid 04/00Z-05/00Z...
VFR conditions expected overnight at KDMN and KTCS. KELP and KLRU
may see thunderstorms in the vicinity between through 04z with
greatest concentration of TSRA east of KELP. Sky conditions
overnight will be P6SM SKC-FEW100 west of the Rio Grande with SCT080-
120 SCT-BKN200-250 and isolated to scattered VRB25G45KTS 1-3SM
TSRAGS BKN030-040 east. Winds will vary between southwest over
western half of area to east to south to southeast at 5-15KTS across
the east. Winds will become more westerly areawide after 17z
tomorrow.

&&

.FIRE WEATHER...
Moist unstable air will remain in the area through Tuesday with a
chance of showers and strong thunderstorms expected for areas
generally east of the Rio Grande.  Dry conditions with a few
isolated storms will persist west of the Rio Grande. An upper level
system will move through the state on Wednesday generating
additional showers and thunderstorms, then it will push the moisture
out of area later in the day.  Hot and dry conditions will occur
Thursday through Sunday humidity values expected to drop into single
digits and lower teens.  Westerly wind speeds will also increase an
may approach critical values on Thursday. A chance of showers and
thunderstorms will return next week as moisture flows into the area
from the South and interacts with a frontal boundary pushing in from
the north and east.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  87  65  89 /  50  30  30   0
Sierra Blanca           61  81  59  82 /  60  60  60  20
Las Cruces              61  85  58  86 /  40  20  20   0
Alamogordo              61  86  60  87 /  50  30  30  10
Cloudcroft              48  62  45  63 /  60  60  60  20
Truth or Consequences   61  86  60  86 /  30  20  20  20
Silver City             55  78  54  79 /  20  20  20  20
Deming                  59  87  57  88 /  20  20  20   0
Lordsburg               58  85  56  86 /   0   0   0   0
West El Paso Metro      66  86  65  89 /  50  30  30   0
Dell City               62  86  60  88 /  60  70  70  20
Fort Hancock            66  87  64  91 /  60  50  50   0
Loma Linda              62  80  63  83 /  50  50  50   0
Fabens                  66  87  65  90 /  50  40  40   0
Santa Teresa            63  86  60  88 /  50  20  20   0
White Sands HQ          65  86  66  87 /  50  30  30   0
Jornada Range           60  85  57  86 /  40  20  20   0
Hatch                   60  87  57  89 /  30  20  20   0
Columbus                62  87  62  89 /  20  20  20   0
Orogrande               63  85  62  86 /  50  40  40   0
Mayhill                 52  72  50  73 /  60  60  60  20
Mescalero               51  72  49  73 /  60  50  50  20
Timberon                50  70  47  71 /  60  60  60  20
Winston                 49  80  47  79 /  20  20  20  20
Hillsboro               57  84  56  85 /  30  20  20  20
Spaceport               58  85  55  86 /  30  20  20  10
Lake Roberts            50  78  48  80 /  20  20  20  20
Hurley                  55  81  52  82 /  20  20  20  10
Cliff                   51  84  46  87 /  10  10  10  20
Mule Creek              54  80  52  82 /   0  20  20  10
Faywood                 57  82  55  83 /  20  20  20  10
Animas                  57  86  55  88 /   0   0   0   0
Hachita                 57  86  54  86 /  10   0   0   0
Antelope Wells          58  85  56  86 /   0   0   0   0
Cloverdale              56  80  55  81 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Lundeen
Hazardous weather outlook, Jun 3, 10:51 AM MST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1151 AM MDT Mon Jun 3 2019

NMZ410>417-TXZ418>424-041800-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1151 AM MDT Mon Jun 3 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see scattered thunderstorms this afternoon and evening.
Some storms may produce large hail and strong outflow winds.
The threat of thunderstorms will move east of the area by
Midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Much like today we will see a chance for strong to severe
thunderstorms mainly east of the Rio Grande on Tuesday. For
Wednesday through the weekend we will be warmer and drier.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report hail...wind damage and heavy
rains today and Tuesday.

NMZ401>409-041800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
1151 AM MDT Mon Jun 3 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight
No hazardous weather expected today or tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather expected through the coming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 3, 2:19 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
319 PM MDT Mon Jun 3 2019

NMZ413-414-417-032200-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
319 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 400 PM
MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Orogrande, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
The Otero Mesa.

LAT...LON 3235 10586 3241 10598 3264 10591 3252 10562
TIME...MOT...LOC 2119Z 209DEG 13KT 3244 10588

CRESPO
Special weather statement, Jun 3, 2:46 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
346 PM MDT Mon Jun 3 2019

TXZ420-423-032230-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
346 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Acala, moving northeast at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Fort Hancock, Acala, and Interstate 10 near Fort Hancock.

LAT...LON 3129 10587 3129 10590 3131 10591 3131 10593
      3134 10595 3136 10595 3137 10598 3155 10587
      3143 10559 3126 10584
TIME...MOT...LOC 2145Z 218DEG 16KT 3134 10589

JKP
Special weather statement, Jun 3, 2:56 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
356 PM MDT Mon Jun 3 2019

NMZ412>417-032245-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
356 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 445 PM
MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Timberon, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Timberon and The Otero Mesa.

LAT...LON 3245 10577 3249 10596 3276 10584 3267 10554
TIME...MOT...LOC 2155Z 202DEG 15KT 3254 10579

JPEG
Special weather statement, Jun 3, 3:25 PM MST, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
425 PM MDT Mon Jun 3 2019

TXZ419-420-423-032315-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
425 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clint to 6 miles east of Tornillo.
Movement was northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Horizon City, Tornillo, Clint, Fabens, Indian Cliffs Ranch, San
Elizario, Socorro, Lake Way Estates, Hueco Mountain Wind Ranch, Agua
Dulce, Colonia del Paso, Dairyland, and Interstate 10 between mile
markers 44 and 60.

LAT...LON 3139 10601 3140 10609 3142 10610 3142 10613
      3146 10618 3146 10620 3148 10622 3154 10625
      3156 10627 3180 10612 3167 10580 3138 10598
TIME...MOT...LOC 2224Z 213DEG 27KT 3158 10621 3142 10599

JPEG
Special weather statement, Jun 3, 3:57 PM MST, 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
457 PM MDT Mon Jun 3 2019

TXZ420>422-032345-
Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
457 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 545
PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Finlay, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Hudspeth
County.

LAT...LON 3134 10558 3143 10573 3168 10560 3155 10533
TIME...MOT...LOC 2253Z 217DEG 15KT 3144 10562

JPEG
Special weather statement, Jun 3, 4:03 PM MST, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
503 PM MDT Mon Jun 3 2019

TXZ419-420-423-032345-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
503 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mission Valley, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
East El Paso, Far East El Paso, Mission Valley, Clint, Horizon City,
San Elizario, Socorro, Sparks, Agua Dulce, Dairyland, Lake Way
Estates, Montana Vista, Colonia del Paso and Homestead Meadows.

LAT...LON 3151 10623 3170 10635 3185 10622 3176 10601
TIME...MOT...LOC 2303Z 226DEG 10KT 3171 10628

JPEG

The radar

The El Paso radar (KEPZ), 38 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 3, 4:13 PM MST
Where
El Paso County, 4.31 mi ESE of (Elp)el Paso Intl Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.780, -106.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836764.